Journal of the Mathematical Society of Japan

An exercise in Malliavin's calculus


Full-text: Open access


This note has two goals. First, for those who have heard the term but do not know what it means, it provides a gentle introduction to Malliavin's calculus as it applies to degenerate parabolic partial differential equations. Second, it applies that theory to generalizations of Kolmogorov's example of a highly degenerate operator which is nonetheless hypoelliptic.

Article information

J. Math. Soc. Japan, Volume 67, Number 4 (2015), 1785-1799.

First available in Project Euclid: 27 October 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35H10: Hypoelliptic equations 35J65: Nonlinear boundary value problems for linear elliptic equations 60J65: Brownian motion [See also 58J65]

hypoelliptic equations


STROOCK, Daniel W. An exercise in Malliavin's calculus. J. Math. Soc. Japan 67 (2015), no. 4, 1785--1799. doi:10.2969/jmsj/06741785.

Export citation


  • A. Friedman, Partial Differential Equations of the Parabilic Type, Prentice Hall, 1965.
  • L. Hörmander, Hypoelliptic second order differential operator, Acta. Math., 121 (1967), 147–171.
  • S. Kusuoka and D. Stroock, Applications of Malliavin's calculus, part I, In: Stochastic Analysis, Proceedings of the Taniguchi International Symposium on Stochastic Analysis at Katata and Kyoto, 1982, North Holland, 1982, pp.,271–386.
  • S. Kusuoka and D. Stroock, Applications of Malliavin's calculus, part II, J. Fac. Sci. of Tokyo Univ., Sec IA, 32 (1985), 1–76.
  • P. Malliavin, Stochastic calculus of variations and hypoelliptic operators, Proc. International Symposium on Stochastic Differential Equations, Kyoto, 1976, J. Wiley, 1973.
  • O. A. Olenik and E. V. Radekevich, Second Order Equations with Non-Negative Characteristic Form, Plenum Press, 1973.
  • L. Rothschield and E. Stein, Hypoelliptic differential operators and nilpotent Lie groups, Acta Math., 137 (1977), 247–320.
  • D. Stroock, Probability Theory, An Analytic View, 2nd ed., Cambridge Univ. Press, 2011.
  • D. Stroock, Partial Differential Equations for Probabilists, Cambridge Univ. Press, 2008.
  • D. Stroock and S. R. S. Varadhan, Multidimensional Diffusion Processes, Springer-Verlag, 1997.